Oklahoma, 2011

Tornadoes and Damaging Winds in Oklahoma, August 10, 2011

August 10, 2011 · NWS TSA · 23 events in 11 counties and zones

Strong to severe thunderstorms developed during the early morning hours of August 10th near a stationary frontal boundary that extended across eastern Oklahoma. Strong, damaging winds occurred across much of eastern Oklahoma as these storms moved across the region as well as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
$126,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the early morning hours of August 10th near a stationary frontal boundary that extended across eastern Oklahoma. Strong, damaging winds occurred across much of eastern Oklahoma as these storms moved across the region as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 10:54 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 10:54 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1154 PM CDT TUE AUG 9 2011

.DISCUSSION...

THE 06Z AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STORMS OVER SOUTHERN KS AND CENTRAL OK WILL EVENTUALLY SWEEP EAST
AND AFFECT THE NE OK AND EVENTUALLY NW AR TERMINALS LATER TONIGHT
AND WEDNESDAY MORNING. MORE STORMS OVER SW NEB MAY ORGANIZE INTO
A COMPLEX AND SWEEP SOUTHEAST INTO THE REGION WEDNESDAY MORNING. A
BOUNDARY PUT OUT FROM THE OVERNIGHT STORMS WILL LIKELY FIRE UP
STORMS ALONG AND SOUTH OF I-40 AND COULD AFFECT THE KMLC AND KFSM
TERMINALS. WINDS WILL BE FROM THE EAST OR NORTHEAST AND WILL
INCREASE TOMORROW NORTH OF THE BOUNDARY BTWN 10 AND 15 KTS. SOUTH
OF THE BOUNDARY...EXPCT SW WINDS UP TO 15 KTS.

&&

.PREV DISCUSSION... /ISSUED 851 PM CDT TUE AUG 9 2011/

..UPDATE...

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS KANSAS
THIS EVENING...PUSHING EAST AND SOUTHEAST. EVENING UPDATE WILL BE
TO ADD SLIGHT POPS ALONG THE KANSAS BORDER BEFORE 06 UTC AND
ACROSS NORTHWEST ARKANSAS AFTER 06 UTC. THE REST OF THE GRIDS
OVERNIGHT LOOK TO BE GOOD SHAPE. ALSO...WILL ALLOW THE HEAT
HEADLINES ACROSS NORTHEAST AND EAST CENTRAL OKLAHOMA AND FAR
NORTHWEST ARKANSAS TO EXPIRE AT 9 PM THIS EVENING.

THIS DEVELOPING MCS OVER KANSAS LOOKS TO CONTINUE TO AFFECT
LOCATIONS ACROSS THE CWA TOMORROW...WITH THE GREATER CHANCES NORTH
OF INTERSTATE 40. OUTFLOW BOUNDARIES FROM THIS ACTIVITY ARE
EXPECTED TO VARY TEMPS QUITE A BIT FROM NORTH TO SOUTH. WILL LEAVE
GOING FORECAST AS IS. WILL ALSO LEAVE HEAT HEADLINES AS THEY ARE
FOR TOMORROW TOO.

EVENING UPDATE WILL BE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  94  71  91 /  80  50  30  20
FSM   77  99  74  92 /  10  30  30  20
MLC   76 103  75  95 /  10  20  20  20
BVO   68  87  68  91 /  80  60  30  20
FYV   69  86  69  88 /  40  60  40  20
BYV   69  83  67  85 /  40  70  50  20
MKO   73  96  71  92 /  20  30  30  20
MIO   70  83  66  89 /  60  70  40  20
F10   74  98  72  93 /  20  30  30  20
HHW   78 105  80 104 /  10  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR OKZ049-OKZ053-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR ARZ020-ARZ029.

&&

AVIATION...30
Hazardous weather outlook, Aug 9, 8:27 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
927 PM CDT TUE AUG 9 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101430-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
927 PM CDT TUE AUG 9 2011

...CHANCES FOR SHOWERS AND THUNDERSTORMS TONIGHT AND WEDNESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...WEST OF HIGHWAY 75 IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A THUNDERSTORM COMPLEX HAS BEGUN TO DEVELOP TO OUR NORTHWEST THIS
EVENING ACROSS KANSAS. THIS ACTIVITY IS EXPECTED TO MOVE ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT. A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH LOCALLY HEAVY RAINFALL...LARGE
HAIL AND STRONG WINDS BEING THE MAIN THREATS.

A LIMITED FIRE DANGER REMAINS OVER PORTIONS OF NORTHEAST OKLAHOMA
THIS EVENING...MAINLY WEST OF HIGHWAY 75 AS LOW RELATIVE HUMIDITY
VALUES CONTINUE. THIS FIRE DANGER SHOULD DECREASE OVERNIGHT AS
RELATIVE HUMIDITY VALUES RECOVER AND CHANCES FOR SHOWERS AND
THUNDERSTORMS DEVELOP.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
            HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
           DANGEROUS HEAT POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE ONGOING THUNDERSTORM COMPLEX WEDNESDAY MORNING WILL CONTINUE
TO RESULT IN A SEVERE WEATHER THREAT ACROSS MOST OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. A FEW SEVERE STORMS WITH DAMAGING
WIND POTENTIAL MAY ALSO DEVELOP WEDNESDAY AFTERNOON IN SOUTHEAST
OKLAHOMA AS THE OUTFLOW BOUNDARY FROM THE MORNING STORMS IS LIKELY
TO SETTLE SOUTH INTO A VERY HOT AIRMASS. SOUTH OF THE OUTFLOW
BOUNDARY IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...VERY
HOT TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL RESULT IN AN
ELEVATED FIRE DANGER. EXCESSIVE HEAT WARNINGS HAVE BEEN EXTENDED
ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS THROUGH
WEDNESDAY.

PERIODIC THUNDERSTORM COMPLEXES WILL CONTINUE TO BE POSSIBLE
THURSDAY THROUGH SATURDAY ACROSS THE REGION. THE HIGHER CHANCES
ARE EXPECTED TO STAY NORTH OF INTERSTATE 40...WHICH WILL RESULT
IN AFTERNOON HEAT INDICES STILL CLIMBING ABOVE 105 IN THAT AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 10, 12:13 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
113 AM CDT WED AUG 10 2011

OKZ064-100700-
CREEK OK-
113 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CREEK

AT 113 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
DRUMRIGHT...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHAMROCK...DRUMRIGHT...OILTON...
SILVER CITY AND MANNFORD.

THIS STORM WILL BE CAPABLE OF PRODUCING MARBLE TO PENNY SIZE HAIL
AND WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A
WARNING.

LAT...LON 3616 9663 3616 9631 3585 9631 3581 9663
TIME...MOT...LOC 0613Z 261DEG 16KT 3596 9668
Special weather statement, Aug 10, 12:26 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
126 AM CDT WED AUG 10 2011

OKZ054-100700-
OSAGE OK-
126 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE

AT 126 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BIGHEART...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OKESA...BIGHEART...HULAH...OSAGE
HILLS STATE PARK AND WAH SHA SHE STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3687 9600 3686 9599 3671 9600 3670 9601
      3672 9641 3692 9642 3698 9600
TIME...MOT...LOC 0626Z 266DEG 24KT 3683 9630

The radar

The Tulsa radar (KINX), 108 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 tornado, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
August 10, 12:40 AM CST
Where
Pawnee County, 3 mi ENE of Pawnee
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.347, -96.750

The Oklahoma Mesonet station near Pawnee measured 67 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
August 10, 12:52 AM CST
Where
Osage County, Hominy
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.420, -96.400

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Okfuskee

When
August 10, 1:09 AM CST
Where
Okfuskee County, Okemah
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.430, -96.300

Strong thunderstorm wind blew down numerous large tree limbs.

Thunderstorm Wind, Osage

When
August 10, 1:09 AM CST
Where
Osage County, 1 mi W of Skiatook
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.370, -96.018

An off-duty NWS employee reported that strong thunderstorm wind partially tore off a roof of a school building.

Thunderstorm Wind, Pawnee

When
August 10, 1:13 AM CST
Where
Pawnee County, Cleveland
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.320, -96.470

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Creek

When
August 10, 1:15 AM CST
Where
Creek County, Slick
Measured
65 kt (75 mph) estimated gust
Injuries
6 direct, 0 indirect
Property damage
$75,000
Reported by
Newspaper
Coordinates
35.780, -96.270

Strong thunderstorm wind destroyed a mobile home, injuring six people.

Thunderstorm Wind, Tulsa

When
August 10, 1:20 AM CST
Where
Tulsa County, 2.31 mi SW of Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.149, -95.862

Strong thunderstorm wind blew down large tree limbs near the National Weather Service Office.

Thunderstorm Wind, Creek

When
August 10, 1:39 AM CST
Where
Creek County, 0.69 mi W of Sapulpa
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.000, -96.112

A mobile home was damaged by strong thunderstorm wind near Highway 97.

Thunderstorm Wind, Rogers

When
August 10, 1:50 AM CST
Where
Rogers County, 1.33 mi SSW of Catoosa
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.164, -95.763

The Hard Rock Casino sustained wind damage to the facade of the building.

Thunderstorm Wind, Wagoner

When
August 10, 2:08 AM CST
Where
Wagoner County, 3.23 mi E of Oneta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.023, -95.662

An off-duty NWS employee estimated wind gusts to near 70 mph. Power lines and poles were blown down in the area.

Thunderstorm Wind, Wagoner

When
August 10, 2:10 AM CST
Where
Wagoner County, 9.33 mi NW of Neodesha
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.160, -95.527

Large tree limbs and power lines were blown down across the 4200 Road just south of Highway 412.

Thunderstorm Wind, Rogers

When
August 10, 2:10 AM CST
Where
Rogers County, 1 mi SW of Inola
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.140, -95.513

Several outbuildings and garages were damaged by strong thunderstorm winds. The roofs were ripped off some of the buildings.

Thunderstorm Wind, Wagoner

When
August 10, 2:10 AM CST
Where
Wagoner County, 5 mi ENE of Oneta
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.048, -95.637

Strong thunderstorm wind removed the shingles from the north side of the roof of a home near 81st Street South and 305th East Avenue.

Thunderstorm Wind, Muskogee

When
August 10, 2:14 AM CST
Where
Muskogee County, Muskogee
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.750, -95.370

Strong thunderstorm wind blew off the roof of a barn.

Heavy Rain, Tulsa

When
August 10, 2:30 AM CST
Where
Tulsa County, 2.31 mi SW of Garnett
Reported by
NWS Employee
Coordinates
36.149, -95.862

The NWS Office in Tulsa measured 2.80 inches of rainfall in one hour. Minor street flooding occurred in that area of town.

Tornado, Mayes

When
August 10, 2:32 AM CST to 2:34 AM CST
Where
Mayes County, 4.56 mi SSE of Locust Grove to 4.29 mi SE of Locust Grove
Rating
EF1
Path length
1.5 mi
Path width
300 yd
Continued into
Cherokee, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
36.139, -95.138

This is the first of three segments of this tornado. The tornado developed on the leading edge of a short convective line of thunderstorms that wasn't undercut by cold outflow. It moved northeast uprooting and snapping a number of large trees within this segment in Mayes County and then moved into the extreme northwestern corner of Cherokee County. Based on the tree damage, maximum estimated wind in this segment of the tornado was about 105 mph.

Tornado, Cherokee

When
August 10, 2:34 AM CST to 2:35 AM CST
Where
Cherokee County, 5.22 mi NNW of Peggs to 5.66 mi N of Peggs
Rating
EF1
Path length
0.8 mi
Path width
400 yd
Continued into
Mayes, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
36.154, -95.118

This is the second of three segments of this tornado. The tornado tracked northeast across the extreme northwestern corner of Cherokee County, uprooting and snapping numerous trees. Based on the tree damage, maximum estimated wind in this segment of the tornado was about 105 mph. The tornado continued northeastward into Mayes County.

Tornado, Mayes

When
August 10, 2:35 AM CST to 2:39 AM CST
Where
Mayes County, 4.35 mi SE of Locust Grove to 3.27 mi SW of Rose
Rating
EF2
Path length
2.7 mi
Path width
400 yd
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
36.162, -95.108

This is the third of three segments of this tornado. As the tornado crossed back into Mayes County, it destroyed a double wide mobile home and damaged a single wide mobile home just north of the E590 Road. A woman was killed in the double wide mobile home and two people were injured in the other mobile home. Trees were uprooted and snapped and debris from the double wide mobile home was transported several hundred yards downstream. The tornado damaged another mobile home south of the E580 Road where it destroyed a greenhouse. Numerous trees were uprooted and snapped along the path until the tornado dissipated just south of the E570 Road. Based on this damage, maximum estimated wind in this segment of the tornado was about 125 mph.

August is one of the least active months for tornadoes in this part of the country so the intensity of this tornado was even more unusual. In fact, this is only the 4th strong tornado (EF-2 or EF-3) that has been confirmed in eastern Oklahoma since 1950.

Thunderstorm Wind, Mayes

When
August 10, 2:40 AM CST
Where
Mayes County, 0.72 mi NE of Chouteau
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.188, -95.341

Strong thunderstorm wind gusted to near 70 mph.

Heavy Rain, Tulsa

When
August 10, 2:45 AM CST
Where
Tulsa County, 2 mi W of Broken Arrow
Reported by
NWS Employee
Coordinates
36.050, -95.816

An off-duty NWS employee measured 3.17 inches of rainfall during a 45 minute period. Street flooding occurred in that area of town.

Thunderstorm Wind, Cherokee

When
August 10, 3:36 AM CST
Where
Cherokee County, Tahlequah
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.920, -94.970

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Le Flore

When
August 10, 4:00 AM CST
Where
Le Flore County, 0.75 mi NW of Cowlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.306, -94.791

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
August 10, 4:05 AM CST
Where
Le Flore County, 1 mi NE of Spiro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.240, -94.618

Strong thunderstorm wind blew down numerous large tree limbs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Mayes2011-08-1082FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334992, 334995, 334998, 334999, 335000, 345684, 335002, 335004, 335006, 335009, 335021, 335023, 335025, 335026, 335028, 340623, 340630, 340632, 335032, 335033, 335034, 335035, 335036.